Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 130, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 24, 2011, 9:02 PM EDT for Berkeley County, Colleton County, Dorchester County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2011, 9:02 PM EDT (01:02 UTC)
- Expired
- Jun 24, 2011, 9:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Berkeley County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3108 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS52 KCHS 250102
SVRCHS
SCC015-029-035-250145-
/O.NEW.KCHS.SV.W.0130.110625T0102Z-110625T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
902 PM EDT FRI JUN 24 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WEST CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
NORTHERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
WESTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 945 PM EDT
* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...6 MILES WEST OF REEVESVILLE...MOVING EAST AT
30 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
* SOME LOCATIONS IN THE WARNING INCLUDE...
SMOAKS...PADGETTS...REEVESVILLE...SAINT GEORGE...CANADYS...INDIAN
FIELD...HARLEYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.
&&
LAT...LON 3333 8049 3329 8048 3326 8043 3327 8037
3328 8035 3327 8030 3329 8027 3291 8032
3307 8097 3309 8096 3310 8093 3307 8090
3309 8089 3313 8090 3314 8089 3334 8051
TIME...MOT...LOC 0103Z 276DEG 26KT 3317 8070
$$2 follow-up statements
507
WWUS52 KCHS 250120
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
920 PM EDT FRI JUN 24 2011
SCC015-029-035-250145-
/O.CON.KCHS.SV.W.0130.000000T0000Z-110625T0145Z/
DORCHESTER SC-BERKELEY SC-COLLETON SC-
920 PM EDT FRI JUN 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN COLLETON...EXTREME WEST CENTRAL BERKELEY AND WESTERN
DORCHESTER COUNTIES...
AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SAINT GEORGE...OR ABOUT OVER SAINT
GEORGE...MOVING EAST AT 30 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CANADYS...
DORCHESTER...GIVHANS...GIVHANS FERRY STATE PARK...HARLEYVILLE...
INDIAN FIELD...LODGE...PADGETTS...REEVESVILLE...RIDGEVILLE...SAINT
GEORGE AND SMOAKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
&&
LAT...LON 3333 8049 3329 8048 3326 8043 3327 8037
3328 8035 3327 8030 3329 8027 3291 8032
3307 8097 3309 8096 3310 8093 3307 8090
3309 8089 3313 8090 3314 8089 3334 8051
TIME...MOT...LOC 0119Z 276DEG 26KT 3318 8058
$$517
WWUS52 KCHS 250143
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
943 PM EDT FRI JUN 24 2011
SCC015-029-035-250153-
/O.EXP.KCHS.SV.W.0130.000000T0000Z-110625T0145Z/
DORCHESTER SC-BERKELEY SC-COLLETON SC-
943 PM EDT FRI JUN 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COLLETON...EXTREME
WEST CENTRAL BERKELEY AND WESTERN DORCHESTER COUNTIES WILL EXPIRE AT
945 PM EDT...
AT 939 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
LAT...LON 3333 8049 3329 8048 3326 8043 3327 8037
3328 8035 3327 8030 3329 8027 3291 8032
3307 8097 3309 8096 3310 8093 3307 8090
3309 8089 3313 8090 3314 8089 3334 8051
TIME...MOT...LOC 0143Z 276DEG 26KT 3316 8037
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:48 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 24, 7:48 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 748 PM EDT FRI JUN 24 2011 .SYNOPSIS... THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND AN INLAND TROUGH OF LOW PRESSURE THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... THE AREA HAS REMAINED FREE OF CONVECTION THROUGH EARLY THIS EVENING WITH NVA ALOFT AND ITS ASSOCIATED SUBSIDENCE CAP ACROSS THE AREA. HOWEVER...UPSTREAM WE CONTINUE TO SEE THE DEVELOPMENT OF SHOWERS/T-STORMS ASSOCIATED WITH A COLD POOL AND AN OUTFLOW BOUNDARY EXTENDING FROM THE SC MIDLANDS AND UPSTATE ACROSS NORTH GA AND INTO NORTH AL/MS. A WEST TO NW STEERING FLOW SUGGESTS THAT THERE IS THE POSSIBILITY THAT SOME OF THIS ACTIVITY WILL REACH OUR CWFA AFTER DARK. THE SPC MESO-ANALYSIS SHOWS MUCAPES AS HIGH AS 3000-4000 J/KG OVER THE NORTHERN THIRD OF THE AREA...WITH LIFTED INDICES AS LOW AS -6/-7 IN A SIMILAR AREA. BOTH LOW LEVEL LAPSE RATES ARE CURRENTLY FAVORABLE BUT WITH THE LOSS OF DAYTIME HEATING THESE VALUES WILL BECOME LESS FAVORABLE THROUGH THE LATE EVENING HOURS. BUT GIVEN THAT THERE IS THE ORGANIZATION OF CONVECTION UPSTREAM AND IT WILL INTERACT WITH THE STATIONARY CONVERGENCE/SEA BREEZE BOUNDARY ALONG OUR NW TIER...WE WILL CARRY CHANCE POPS ALONG THE NW TIER...SLIGHT CHANCE POPS CENTRAL ZONES AND NO ACTIVITY TO THE SE FROM 9 PM TO 1 AM. DCAPES ARE STILL AS HIGH AS 1000-1500 J/KG...SO WE CANNOT RULE OUT SOME STRONG OR EVEN SEVERE STORMS SHOULD THEY SURVIVE INTO THE LOCAL AREA. SATELLITE IMAGES SHOW THE HIGH CLOUDS FROM EARLIER FL CONVECTION AND THE EXIT REGION OF THE UPPER LEVEL JET HAVE BEEN THINNING AND DISSIPATING SINCE EARLIER. HOWEVER...OTHER DEBRIS CLOUDS FROM THE MORE ORGANIZED CONVECTION TO OUR NW WILL BEGIN WORK ITS WAY SE EARLY TONIGHT...BEFORE THINNING OVERNIGHT. THESE CONDITIONS WILL RESULT IN PARTLY TO MOSTLY CLOUDY SKIES TONIGHT...AND THIS CLOUD COVER COUPLED WITH A MODEST 25-30 KT LOW-LEVEL JET SUGGESTS A SLIGHTLY WARMER NIGHT WILL ENSUE...ESPECIALLY AT THE COAST. LOWS TONIGHT WILL RANGE FROM THE LOWER 70S FAR INLAND WITH MID- UPPER 70S AT THE COAST. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...THE AREA WILL BE SITUATED BETWEEN ONE UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC OCEAN AND ANOTHER OVER THE WESTERN GULF COAST AND SOUTHERN PLAINS STATES. VERY WEAK FLOW IN BETWEEN WILL KEEP THE WEATHER PATTERN FAIRLY TYPICAL AND PERSISTENT FOR LATE JUNE. TO BOIL IT DOWN...I EXPECT TO SEE SCATTERED AFTERNOON AND EVENING CONVECTION WITH THE MAIN FOCUSING SURFACE FOCUS MECHANISMS THE SEA BREEZE AND THE LEE TROF. AS PER USUAL...A ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...BUT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS NOT EXPECTED OVER THE NEXT 3 DAYS. WITH HEIGHTS AND LOW LEVEL THICKNESSES NEAR NORMAL...I WILL GO WITH TEMPERATURES NEAR NORMAL FOR THE PERIOD AS WELL...WHICH MEANS HIGHS RANGING FROM THE MID90S WELL INLAND TO THE UPPER 80S AT THE BEACHES AND LOWS NEAR 70 INLAND TO THE MID 70S AT THE BEACHES. THE WIND WILL BE DOMINATED BY THE LAND-SEA BREEZE CIRCULATION IN ABSENCE OF ANY MEANINGFUL SURFACE PRESSURE GRADIENT...SO STRONGEST WINDS SHOULD BE LATE DAY RIGHT ALONG THE BEACH WITH THE ONSHORE PUSH. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A SLIGHT CHANCE TO CHANCE OF DIURNAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS SBCAPE VALUES BETWEEN 2500-3000 J/KG...PWATS BETWEEN 1.5 TO 2.0 INCHES AND AN INLAND MOVING SEABREEZE OCCUR EACH DAY. ACTIVITY WILL LIKELY BEGIN TO INCREASE IN COVERAGE WEDNESDAY AS A WEAK TROUGH DEVELOPS OVER THE REGION FROM THE NORTH AND A SERIES OF WEAK H5 SHORTWAVES PASS THROUGH THE REGION. OVERALL HIGH TEMPS ARE EXPECTED TO BE IN THE LOW/MID 90S THROUGH MID WEEK. TEMPS MAY BE A FEW DEGREES COOLER BY LATE WEEK GIVEN THE ANTICIPATED COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS. SMOKE ISSUES...AS WILDFIRES CONTINUE TO BURN IN SOUTHERN GA...SOUTH/SOUTHWEST WINDS AND AFTERNOON SEA BREEZES WILL CONTINUE THE THREAT FOR LOWER VISIBILITIES AND REDUCED AIR QUALITY THROUGH THE PERIOD...ESPECIALLY DURING THE LATE NIGHT AND MORNING TIME FRAME. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... CONVECTION OVER CENTRAL SC IS EXPECTED TO FIZZLE BEFORE REACHING THE KCHS TERMINAL...AND KSAV LOOKS TO HAVE AN EVEN SMALLER RISK FOR CONVECTION THROUGH THE NIGHT. THUS WE ARE CURRENTLY FORECASTING VFR CONDITIONS. FOR SATURDAY...THE SEA BREEZE LOOKS TO GET ACTIVE WITH CONVECTION...AND WITH BOUNDARY INTERACTIONS WITHIN THE WEST AND NW FLOW ALOFT WE HAVE INCLUDED CB CLOUDS FOR THE LATE AFTERNOON/EVENING HOURS AT BOTH SITES. EXTENDED AVIATION OUTLOOK...IT LOOKS LIKE THE MAIN THREAT FOR MVFR/IFR CONDITIONS WOULD BE WITH ANY AFTERNOON/EVENING CONVECTION THAT DEVELOPS NEAR THE TERMINALS. RECENT RAINS IN SOUTHERN GEORGIA HAVE AT LEAST TEMPORARILY BEAT DOWN THE SMOKE PLUME FROM THE WILDFIRES...SO NO VSBY REDUCTION CONCERNS FOR NOW. OF COURSE...ANY NEW FLARE-UPS WOULD CHANGE THIS THINKING. && .MARINE... THE MAIN CONCERN FOR TONIGHT IS THE POTENTIAL FOR INCREASING WINDS OVER THE COASTAL WATERS IN ASSOCIATION WITH MODEST NOCTURNAL JETTING. GUIDANCE HAS BEEN CONSISTENT FOR SEVERAL RUNS NOW ON SHOWING A BAND OF 25-30 KT BOUNDARY LAYER WINDS SETTING UP OVER THE COASTAL WATERS WITH THE HIGHEST WINDS CENTERED OVER THE CHARLESTON COUNTY COASTAL WATERS. BOTH THE NAM-12 AND THE LOCALLY RUN 4KM-WRF SHOW SURFACE WINDS OF 20-25 KT FROM ROUGHLY LATE EVENING THROUGH ABOUT 6 AM...SO OUR CONFIDENCE IN REACHING SMALL CRAFT ADVISORY CRITERIA HAS INCREASED ENOUGH TO JUSTIFY HOISTING SCA FLAGS FOR THE CHARLESTON COUNTY COASTAL WATERS GIVEN THE EXPECTED ORIENTATION OF THE LOW-LEVEL JET AND RUN IT UNTIL 5 AM. IT IS POSSIBLE ADVISORY LEVEL WINDS MAY LAST BEYOND 5 AM TO ABOUT SUNRISE...BUT WILL LET SUBSEQUENT SHIFTS MAKE ADJUSTMENTS AS NEEDED. ELSEWHERE...WINDS WILL REMAIN 15-20 KT. SEAS ACROSS THE WATERS WILL GENERALLY REMAIN 2-4 FT. WINDS AND SEAS WILL BE BELOW HIGHLIGHT CRITERIA THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS THE COASTAL WATERS WILL BE BETWEEN TWO WEAK AREAS OF HIGH PRESSURE...KEEPING THE GRADIENT QUITE LOW. STRONGEST WINDS WILL BE FELT NEAR THE COAST AS THE AFTERNOON SEA BREEZE MOVES ON SHORE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR AMZ350. && 33
Hazardous weather outlook, Jun 24, 4:15 AM EDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 415 AM EDT FRI JUN 24 2011 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-250900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 415 AM EDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 8:50 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EDT FRI JUN 24 2011
SCZ043>045-250130-
DORCHESTER-INLAND BERKELEY-INLAND COLLETON-
850 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...BERKELEY
AND COLLETON COUNTIES THROUGH 930 PM EDT...
AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTH OF SMOAKS...MOVING EAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DORCHESTER...GIVHANS FERRY STATE PARK...HARLEYVILLE...INDIAN FIELD...
REEVESVILLE...SAINT GEORGE AND SMOAKS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3328 8047 3326 8042 3327 8039 3327 8037
3328 8035 3301 8031 3309 8088 3311 8093
3310 8090 3313 8090 3314 8089 3334 8050
TIME...MOT...LOC 0050Z 266DEG 20KT 3319 8083The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:50 PM EDT | Special Weather Statement | CHS | Dorchester | 40 min |
| Jun 24, 11:27 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 63 min |
| Jun 25, 5:00 PM EDT | Special Weather Statement | CHS | Beaufort | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.